Winter Weather, Tazewell
- When
- January 9, 4:00 PM EST to 11:00 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
An area of low pressure moving through the region helped to bring snow showers to the mountains of southwest Virginia. On average, 4 inches of snow covered the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An area of low pressure moving through the region helped to bring snow showers to the mountains of southwest Virginia. On average, 4 inches of snow covered the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 9, 2:10 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EST TUE JAN 9 2007
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
CLIPPER CONTINUING TO SLIDE ACROSS AND JUST NORTH OF THE AREA THIS
AFTERNOON WITH MAIN AXIS OF PRECIP NOW SLIDING OFF TO THE PIEDMONT.
ONCE THE WEAK ASSOCIATED COLD FRONT PASSES EAST SHOULD SEE DOWNSLOPE
DRYING END THE PRECIP OUT EAST WITH FOCUS SHIFTING TO MORE UPSLOPE
REGIME SNOWFALL OVERNIGHT. APPEARS TRAJECTORY WILL TAKE BEST
COVERAGE INTO THE NW NC/SW VA RIDGES THRU AT LEAST MIDNIGHT WHERE
WILL INDICATE ANOTHER 1-3 INCHES AND AN INCH OR SO ELSEWHERE ON THE
WESTERN RIDGES. THUS PLAN TO KEEP GOING SNOW ADVISORY IN PLACE THIS
EVENING AND ALLOW THE NEXT SHIFT TO CANCEL EARLY IF NEEDED. OTRW
INCREASING WINDS AND COLD TEMPS THE OTHER MAIN CONCERN OVERNIGHT AS
-13C TYPE 85H AIR CRANKS IN BEHIND DEPARTING S/W. ALTHO JET/PRES
RISES NOT OUTSTANDING...ABRUPT SHOT OF COLD AIR AT NIGHT LIKELY
ENOUGH FOR WIND ADVISORY LEVELS ALONG THE BLUE RIDGE. NOT OUT OF THE
QUESTION FOR NW NC TO CHANNEL SPEEDS UP TO WARNING LEVELS FOR A
WHILE BUT NOT CONFIDENT ENOUGH TO GO THAT HIGH OVERALL. THEREFORE
WILL ONLY EXPAND THE ADVISORY NE TO INCLUDE BCB/ROA/HSP THRU
MORNING. LOW TEMPS TEENS FAR WEST TO 20S ELSEWHERE EVEN WITH
CONTINUED STRONG MIXING.
HIGH PRESSURE BUILDS IN FROM THE WSW WED ALLOWING FOR DRIER WEATHER
UNDER SLOWLY DIMINISHING WINDS IN THE AFTERNOON. MAY STILL HAVE A
--SHSN VERY EARLY ACROSS THE FAR NW...OTRW MAINLY SUNNY WITH CLOUDS
DECREASING UPSLOPE AREAS AS SUBSIDENCE ARRIVES. TEMPS TO REMOVE COLD
UNDER 85H THERMAL TROF AND MAY STAY BELOW FREEZING UPSLOPE AREAS
WHERE MORE SOME SNOW COVER IN PLACE. OTRW RANGE FROM 30S BLUE RIDGE
TO MID 40S OUT EAST.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
VERY COLD WEDNESDAY NIGHT EXPECTED WITH HIGH PRESSURE OVERHEAD.
AS THE HIGH PRESSURE CENTER MOVES OFF THE COAST THURSDAY...FLOW
BECOMING SOUTHWEST AND TEMPERATURES REBOUND. A GRADUAL WARMING TREND
WILL CONTINUE INTO FRIDAY WITH UPPER RIDGING AND RISING HEIGHTS.
LOW PRESSURE AND TRAILING COLD FRONT PUSHES INTO THE OHIO VALLEY
FRIDAY NIGHT. THE COLD FRONT APPROACHES SATURDAY AND MOVES ACROSS
REGION SUNDAY INTO MONDAY. FRONTAL BOUNDARY MOVES OFF THE COAST
MONDAY NIGHT INTO TUESDAY. FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH
WAS A MODEL BLEND OF ECMWF AND 06Z GFS SOLUTIONS.
&&
.AVIATION /19Z-18Z/...
BAND OF SNOW CONTINUING TO PUSH EAST TO THE BLUE RIDGE AND SHOULD
CONTINUE TO MOVE EAST WHILE WEAKENING EARLY THIS AFTERNOON. RESIDUAL
-SN BEHIND THIS BAND WILL GRADUALLY SHIFT INTO MORE OF AN UPSLOPE
REGIME THIS AFTERNOON WHICH SHOULD KEEP IFR/MVFR CONDITIONS BLF/LWB
THROUGH TONIGHT. ELSEWHERE AFTER A QUICK SHOT OF -SHSN/-SHRA AND
POSSIBLE BRIEF MVFR CONDITIONS EARLY THIS AFTERNOON...WILL SEE A
RETURN TO VFR IN SCT/BKN CU. NW WINDS WILL QUICKLY PICK UP BY THIS
EVENING WITH GUSTS ABOVE 30 KTS LIKELY ACROSS WESTERN SPOTS. EXPECT
WINDS TO REMAIN STRONG INTO WED WITH VFR EAST AND A GRADUAL
IMPROVEMENT TO HIGH END MVFR CEILINGS OR PERHAPS VFR BY 18Z WED AT
BLF/LWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR VAZ011>020-022>024.
SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009-010-
015.
NC...WIND ADVISORY UNTIL 9 AM EST WEDNESDAY FOR NCZ001-002-018.
SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.
WV...SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-043-045.
&&
SHORT TERM...JH
LONG TERM...KK
AVIATION...JHHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 201 PM EST TUE JAN 9 2007 WVZ043-045-100930- SUMMERS-GREENBRIER- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. ADDED SNOWFALL BETWEEN 1 AND 2 INCHES IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS. VAZ007-009-010-WVZ042-100930- TAZEWELL-SMYTH-BLAND-MERCER- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. ADDED SNOWFALL BETWEEN 1 AND 3 INCHES IS EXPECTED. STRONG NORTHWEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE TONIGHT. WIND GUSTS TO 45 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS. NCZ003>006-019-020-VAZ032>035-043>047-059-100930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- CHARLOTTE- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-018-VAZ015-100930- ASHE-WATAUGA-GRAYSON- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. ADDED SNOWFALL BETWEEN 1 AND 3 INCHES IS EXPECTED. STRONG NORTHWEST WINDS WILL DEVELOP BY THIS EVENING AND CONTINUE TONIGHT. WIND GUSTS TO 55 MPH WILL BE LIKELY. THEREFORE A WIND ADVISORY IS IN EFFECT AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS. VAZ058-100930- HALIFAX- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A FLOOD WARNING FOR THE DAN RIVER AT SOUTH BOSTON. GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES AHPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING ON THE DAN RIVER WILL CONTINUE THROUGH ABOUT WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ011>014-017>020-WVZ044-100930- GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH- MONROE- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHWEST WINDS WILL DEVELOP THIS EVENING AND CONTINUE TONIGHT. WIND GUSTS TO 50 MPH WILL BE LIKELY. THEREFORE A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ002-VAZ016-100930- ALLEGHANY NC-CARROLL- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT. STRONG WINDS WILL DEVELOP BY THIS EVENING AND CONTINUE TONIGHT. GUSTS TO AROUND 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ022>024-100930- ROANOKE-BOTETOURT-ROCKBRIDGE- 201 PM EST TUE JAN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT. NORTHWEST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH...WITH GUSTS TO 50 MPH ALONG THE BLUE RIDGE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 AM EST TUE JAN 9 2007 NCZ001-002-018-VAZ007-009>016-018>020-WVZ042>045-091800- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON...UNION... LEWISBURG 1008 AM EST TUE JAN 9 2007 ...MODERATE TO HEAVY SNOW CROSSING THE MOUNTAINS... A BAND OF SNOW WILL CONTINUE TO WORK EAST OUT OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA TOWARD THE BLUE RIDGE THROUGH MIDDAY. LOOK FOR THE HEAVIEST SNOWFALL ALONG THE WESTERN SLOPES AS WELL AS THE INTERSTATE 77 CORRIDOR WHERE UP TO 3 INCHES COULD FALL THROUGH 1 PM. THIS WILL LIKELY CAUSE MANY ROADS TO BECOME SNOW COVERED AS TEMPERATURES FALL BACK TO BELOW FREEZING. LIGHTER SNOWFALL SHOULD MAKE ITS WAY EAST INTO PARTS OF THE VIRGINIA HIGHLANDS AND NEW RIVER VALLEY OVER THE NEXT COUPLE OF HOURS. GIVEN WARMER SURFACE CONDITIONS ONLY A COATING TO AS MUCH AS AN INCH OF SNOW IS EXPECTED ACROSS THE HIGHER ELEVATIONS THROUGH EARLY THIS AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EST TUE JAN 9 2007 NCZ001-002-018-VAZ007-009>020-WVZ042>045-091900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON... UNION...LEWISBURG 1204 PM EST TUE JAN 9 2007 ...LIGHT TO MODERATE SNOW CONTINUING... A BAND OF SNOW WILL CONTINUE TO PERSIST ACROSS THE MOUNTAINS THROUGH EARLY AFTERNOON BEFORE WEAKENING. ADDITIONAL SNOWFALL OF 1 TO 3 INCHES CAN BE EXPECTED ALONG THE WESTERN SLOPES WITH UP TO AN INCH EAST OF INTERSTATE 77 TO NEAR THE BLUE RIDGE THROUGH 2 PM. THIS WILL CONTINUE TO MAKE FOR SNOW COVERED ROADWAYS ESPECIALLY WEST OF THE BLUE RIDGE WHERE MOTORISTS ARE ADVISED TO USE CAUTION. VAZ022>024-032>035-091900- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST 1204 PM EST TUE JAN 9 2007 A BAND OF MIXED RAIN AND SNOW WILL SPREAD EAST INTO THE AREA THROUGH EARLY AFTERNOON. LOCATIONS CLOSER TO THE BLUE RIDGE WILL SEE THE PRECIPITATION CHANGE OVER TO A BURST OF HEAVIER SNOW SHORTLY AFTER THE ONSET. SNOWFALL TOTALS OF UP TO AN INCH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS AND ON GRASSY SURFACES THROUGH 2 PM. MOTORISTS ARE ADVISED TO USE CAUTION IF TRAVELING THIS AFTERNOON ESPECIALLY ALONG THE PARKWAY AND IN THE VICINITY OF BRIDGES OR OVERPASSES.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11599.